Michigan, 2021

Heavy Snow in Michigan, February 15 to 16, 2021

February 15 to 16, 2021 · NWS DTX · 14 events in 14 counties and zones

A significant winter storm impacted Southeast Michigan from the evening of February 15 into the morning hours of February 16. A potent southern stream wave lifted northeast from eastern Texas and through the Ohio Valley.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A significant winter storm impacted Southeast Michigan from the evening of February 15 into the morning hours of February 16. A potent southern stream wave lifted northeast from eastern Texas and through the Ohio Valley. The system produced liquid equivalent precipitation amounts of 0.30 to over 0.50 inches and snow-to-liquid ratios ranging from 13:1 to 20:1. The result was heavy dry snow across most of the region with a widespread 6 to 9 inches outside of the Tri-Cities region. Gusty northeast winds during the event brought enhanced moisture in along the Lake Huron shoreline with locations across St. Clair and southern Sanilac County reporting over a foot of snow. Snowfall rates exceeded 1 inch per hour during the peak of the event, which occurred shortly after midnight. Winds gusted in excess of 30 mph during the morning which led to significant blowing and drifting of snow. Snowfall tapered off from south to north as the dry slot moved in during the mid-morning hours.

Here are some of the higher snowfall reports received:|Peck... 12.0 inches.|Marysville... 15.5 inches.|Flint... 9.6 inches.|Caro... 9.5 inches.|Lapeer... 9.3 inches.|Rochester Hill... 9.0 inches.|Detroit Metro... 8.6 inches.|Britton... 7.5 inches.|Howell... 7.2 inches.|Ann Arbor... 7.0 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 15, 3:47 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Feb 15, 3:47 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
347 PM EST Mon Feb 15 2021

.DISCUSSION...

The Winter Storm Warning and Winter Weather Advisory issued this
morning will remain in place until noon on Tuesday.

A strong PV anomaly now lifting northeast from the lower Mississippi
Valley will promote a broad area of lift across the region late
today through tonight as the mid level circulation eventually tracks
through the Ohio Valley late tonight. Lead isentropic lift in
advance of this feature is already leading to some uptick in snow
coverage this afternoon and this trend will continue into tonight as
both lift and moisture increase across the forecast area. This area
of isentropic lift will transition into a solid area of deformation
overnight with decent trowal axis shifting into the region as the
center of this storm system advances into the Ohio Valley/eastern
Great lakes.

The potential for rather high liquid to snow ratios remains on track
as a deep saturated layer to 600 mb evolves with nearly isothermal
conditions around -13c/-15c once wedge of relatively mild air (-8c)
around H7 within the evening period of isentropic lift gives way to
the extended period of deformation lift. This should yield ratios of
15:1-20:1 depending on the rate of snowfall at any given place/time.
Low static stability within this layer will further enhance lift
with pockets of convective instability possibly bringing locally
higher snowfall rates. This seems to be supported so far by the
convective nature of some elements within the surge of moisture
lifting north towards the area per regional radar/satellite over the
southern Ohio into Tennessee Valley regions.

This all supports a swath of rather heavy snowfall totals (certainly
compared to any other event this season). With model consensus QPF
values of 0.3"-0.5" within warning area (slightly less to the
northwest within advisory), suspect storm totals of 6 to 10 inches
should be common with locally higher snow totals not out of the
question by any means. With the QPF gradient tapering off quickly to
the northwest, snow totals of 2 to 5 inches will be more the average
over parts of the northern Saginaw Valley. The majority of this snow
will fall from 6 pm to 4 am with lighter snow lingering into early
Tuesday morning (and into the midday period over the Thumb where
synoptic scale lift will reside the longest as lake enhancement also
prolongs the potential for accumulating snow.

Very cold conditions will prevail throughout this event as highs
reach the mid teens late today and settle back into the single
digits to around 10 above overnight and rebound only into the 15 to
20 degree range on Tuesday afternoon. Northeast to north winds will
also increase as the pressure gradient tightens with the approach of
the system. With gusts to 20 mph or more at times, expect wind
chills readings hovering around zero this afternoon to fall to 5 to
10 below zero at times overnight into early Tuesday. With clearing
skies and lighter winds Tuesday night, would expect very cold low
temperatures as radiational cooling will be maximized over the fresh
snow pack. Will lower temperatures into the 5 to 10 below zero range
roughly, but would be very surprised if some locations did not fall
further than that.

Wintry weather will persist for the remainder of the next as well
with another good shot at accumulating snow coming by Thursday into
Thursday night as the next Pacific shortwave now coming onshore over
the Pacific Northwest today digs into the southern plains and then
lifts into the Great Lakes/Ohio Valley as another northern stream
wave attempts to phase with it to some degree. Otherwise, expect
temperatures in teens to 20s for highs and single digits to teens
for lows until late in the forecast when some locations may top 30
degree for the first time in a few weeks by Sunday.

&&

.MARINE...

We remain on the eastern side of a strong ridge of high pressure
centered over Minnesota this afternoon while a deepening low
pressure system lifts northeastward out of Mississippi tonight,
reaching OH/PA by Tuesday morning. This will compress the pressure
gradient over the Great Lakes increasing winds while veering more
northeasterly. Gusts look to peak around 30 knots over Lake Huron
tonight before weakening and backing to the north/northwest on
Tuesday as high pressure starts building back into the region for
the mid week period. The gusty northeast flow will build wave
heights and likely result in some degree of freezing spray across
Lake Huron. In addition the storm will produce heavy snowfall across
most of the eastern lakes through Tuesday morning.

In regards to the Small Craft Advisory at the tip of the Thumb, the
latest guidance suggests the ice coverage has increase along the
shoreline enough to consider dropping the headline.  Will keep the
headline going with this forecast package to monitor ice conditions
and see if it can stick around with the high wave action, otherwise
can probably drop it early with the next forecast package tonight.

&&

.PREV DISCUSSION...
Issued at 108 PM EST Mon Feb 15 2021

AVIATION...

Snowfall rates are dwindling as a lull in activity sets in until
this evening. A strong surge of low-level moisture and lift along
the northwestern periphery of potent inbound low pressure system will
help bring ceilings down to IFR quickly by about 23Z as a prolonged
period of snow engulfs the Metro terminals. Snow rates will
primarily produce IFR visibilities overnight with a two to three
hour window of LIFR conditions during the heaviest snowfall late
tonight. Uncertainty and intensity questions increase from KPTK
north as the extent of the northern snow edge remains a bit
uncertain. NNW winds back NNW late tonight then NW into Tuesday
morning as snowfall diminishes to periods of light snow then
flurries into Tuesday evening evening hours. Not expecting ceilings
to recover to VFR until after this TAF cycle.

For DTW...Periods of light snow this afternoon then IFR ceiling and
visibility this evening. Some LIFR ceiling/visibility potential
TEMPO-ed in late tonight with the heaviest embedded bands of snow.
Afterwards, holding IFR until snow becomes more showery mid-morning
Tuesday followed by MVFR ceiling and perhaps a few more brief bouts
of MVFR visibility to close the TAF period.

DTW THRESHOLD PROBABILITIES...

* High confidence in ceilings at or below 5000 feet this evening
  through early Tuesday morning. Medium confidence Tuesday late
  morning through Tuesday evening.

* High confidence in p-type as snow.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until noon EST Tuesday for MIZ047-048-053-
     054-060.

     Winter Storm Warning until noon EST Tuesday for MIZ049-055-061>063-
     068>070-075-076-082-083.

Lake Huron...Small Craft Advisory until noon EST Tuesday for LHZ441.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...DG
MARINE.......DRK
AVIATION.....KK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Feb 15, 10:34 AM EST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1034 AM EST Mon Feb 15 2021

MIZ049-055-061>063-068>070-075-076-082-083-161000-
Huron-Sanilac-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb-
Washtenaw-Wayne-Lenawee-Monroe-
1034 AM EST Mon Feb 15 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A Winter Storm Warning is in effect this evening. Refer to the
latest Winter Weather Message for additional information.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The Winter Storm Warning remains in effect on Tuesday morning. Refer
to the latest Winter Weather Message for additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight. However,
snowfall reports would be greatly appreciated.

MIZ047-048-053-054-060-161000-
Midland-Bay-Saginaw-Tuscola-Shiawassee-
1034 AM EST Mon Feb 15 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect this evening. Refer to the
latest Winter Weather Message for additional information.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The Winter Weather Advisory remains in effect Tuesday morning. Refer
to the latest Winter Weather Message for additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight. However,
snowfall reports would be greatly appreciated.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-161000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1034 AM EST Mon Feb 15 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect near the tip of the Thumb. Refer
to the latest Marine Weather Message for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The Small Craft Advisory remains in effect Tuesday morning. Refer
to the latest Marine Weather Message for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DG

In the hours before

Local storm report, Feb 15, 12:08 PM EST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1208 PM EST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     SNOW             GARDEN CITY             42.33N 83.33W
02/15/2021  M1.4 INCH        WAYNE              MI   TRAINED SPOTTER

            12 HOUR SNOWFALL TOTAL

1207 PM     SNOW             CHELSEA                 42.31N 84.02W
02/15/2021  M1.5 INCH        WASHTENAW          MI   PUBLIC

            11 HOUR SNOWFALL TOTAL

&&

AM
Local storm report, Feb 15, 12:10 PM EST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1210 PM EST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     SNOW             1 ESE FRANKENMUTH       43.32N 83.72W
02/15/2021  M1.6 INCH        SAGINAW            MI   CO-OP OBSERVER

            14 HOUR SNOWFALL TOTAL.

1015 AM     SNOW             MILAN                   42.08N 83.68W
02/15/2021  M1.0 INCH        MONROE             MI   CO-OP OBSERVER

            8 HOUR SNOWFALL TOTAL.

0900 AM     SNOW             1 NNW LAPEER            43.06N 83.33W
02/15/2021  M1.3 INCH        LAPEER             MI   CO-OP OBSERVER

            9 HOUR SNOWFALL TOTAL.

0805 AM     SNOW             3 S CARO                43.45N 83.40W
02/15/2021  M1.3 INCH        TUSCOLA            MI   CO-OP OBSERVER

            10 HOUR SNOWFALL TOTAL.

&&
Special weather statement, Feb 15, 4:58 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
458 PM EST Mon Feb 15 2021

MIZ068>070-075-076-082-083-160000-
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Howell, Pontiac, Warren, Ann Arbor,
Detroit, Adrian, and Monroe
458 PM EST Mon Feb 15 2021

...CAUTIOUS TRAVEL IS ADVISED FOR SNOW-COVERED ROADWAYS AND
REDUCED VISIBILITIES FOR THE EVENING COMMUTE...

WEATHER...

 * Light to moderate snow will quickly overspread portions of
   southeast Michigan from south to north including the greater
   Detroit Metro region, Ann Arbor, Lenawee and Monroe counties,
   and remaining areas south of the M-59 corridor through 7 PM.
   Snow onset will initially feature light snow, but quickly
   transition to moderate intensity from south to north as hourly
   snowfall rates increase to around a quarter of an inch per
   hour. Localized snowfall rates may approach a half of an inch
   per hour.

 * Snow accumulations of up to 1 inch are generally expected
   through 7 PM south of the M-59 corridor, although some
   locations may receive a quick 1 to 2 inches of accumulation.

 * Air temperatures will remain steady around 15 degrees. The
   combination of cold temperatures and loss of daylight will
   allow for easier accumulation of snow on area roadways,
   especially those that have not been untreated.

IMPACTS...

 * Accumulating snow may lead to slippery roads particularly on
   bridges, exit ramps and overpasses.

 * Moderate snow will cause reductions of visibility to less
   than one mile. There may be rapid fluctuations of visibility.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * The combination of moderate snow and cold temperatures will
   result in localized slippery conditions and variable traffic
   rates. Motorists are urged to use caution and account for the
   variable driving conditions by allowing extra time.

 * Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP

IRL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heavy snow. Local standard time, as filed.

Heavy Snow, Monroe

When
February 15, 5:00 PM EST to February 16, 7:00 AM EST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
41.921, -83.494 (the zone’s center; the record gives no point)

Heavy Snow, Lenawee

When
February 15, 5:00 PM EST to February 16, 7:00 AM EST
Where
Lenawee forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -84.066 (the zone’s center; the record gives no point)

Heavy Snow, Washtenaw

When
February 15, 6:00 PM EST to February 16, 7:00 AM EST
Where
Washtenaw forecast zone
Reported by
Trained Spotter
Coordinates
42.253, -83.839 (the zone’s center; the record gives no point)

Heavy Snow, Wayne

When
February 15, 6:00 PM EST to February 16, 8:00 AM EST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

Heavy Snow, Livingston

When
February 15, 7:00 PM EST to February 16, 7:00 AM EST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

Heavy Snow, Oakland

When
February 15, 7:00 PM EST to February 16, 7:00 AM EST
Where
Oakland forecast zone
Reported by
Trained Spotter
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

Heavy Snow, Macomb

When
February 15, 7:00 PM EST to February 16, 9:00 AM EST
Where
Macomb forecast zone
Reported by
Trained Spotter
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

Heavy Snow, St. Clair

When
February 15, 8:00 PM EST to February 16, 10:00 AM EST
Where
St. Clair forecast zone
Reported by
Trained Spotter
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

Heavy Snow, Lapeer

When
February 15, 8:00 PM EST to February 16, 6:00 AM EST
Where
Lapeer forecast zone
Reported by
Trained Spotter
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

Heavy Snow, Genesee

When
February 15, 8:00 PM EST to February 16, 5:00 AM EST
Where
Genesee forecast zone
Reported by
Trained Spotter
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

Heavy Snow, Shiawassee

When
February 15, 8:00 PM EST to February 16, 4:00 AM EST
Where
Shiawassee forecast zone
Reported by
Trained Spotter
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

Heavy Snow, Sanilac

When
February 15, 9:00 PM EST to February 16, 10:00 AM EST
Where
Sanilac forecast zone
Reported by
Trained Spotter
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

Heavy Snow, Huron

When
February 15, 9:00 PM EST to February 16, 10:00 AM EST
Where
Huron forecast zone
Reported by
Trained Spotter
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

Heavy Snow, Tuscola

When
February 15, 9:00 PM EST to February 16, 4:00 AM EST
Where
Tuscola forecast zone
Reported by
Trained Spotter
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934716, 934717, 934718, 934719, 934720, 934721, 934722, 934723, 934726, 934727, 934728, 934724, 934729, 934730.